Arkansas, 2020

Flash Flooding in Arkansas, March 19, 2020

March 19, 2020 · NWS TSA · 2 events in 2 counties and zones

Strong to severe thunderstorms developed over northwestern Texas and southwestern Oklahoma during the evening of the 18th. These storms moved northeast and affected portions of northwestern Arkansas during the early morning hours of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over northwestern Texas and southwestern Oklahoma during the evening of the 18th. These storms moved northeast and affected portions of northwestern Arkansas during the early morning hours of the 19th. Another round of thunderstorms moved across northwest Arkansas later that morning. The subsequent locally heavy rainfall, which occurred on already saturated soils, resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 19, 11:30 AM CST, 15 minutes earlier.

Area forecast discussion, Mar 19, 11:30 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1230 PM CDT Thu Mar 19 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Periods of MVFR cigs/vsbys to continue into the afternoon,
especially across the SE OK and AR sites where rain and thunder
coverage will be maintained ahead of a surface dry line
Highest rain and thunder will mainly be confined to SE OK and WC
AR. Gusty s-sw sfc winds will prevail behind the dryline into the
evening, then become more w-nw overnight and tomorrow morning as
a cold front moves through. Behind the cold front, MVFR cigs are
expected to develop across all sites and prevail for the remainder
of the valid period.

&&

.PREV DISCUSSION... /Issued 1131 AM CDT Thu Mar 19 2020/

..UPDATE...

DISCUSSION...
Strong to severe thunderstorms are ongoing this morning across
eastern Oklahoma and northwest Arkansas. Biggest concern with this
activity is damaging straight line winds, in addition to QLCS
tornadoes given the west to southwest oriented 0-3km shear vectors
from 40 to 50 kts across much of the area. The current activity
will continue to push off to the east through the day, with
additional development likely this afternoon ahead of the dryline.
Radar has already shown some signs of this development beginning
across parts of North Texas and into southeast Oklahoma within
the last hour or so. This activity, once it develops, will have a
greater potential to feature isolated supercells and some of the
higher end threat initially. Flooding potential will continue for
much of the area, especially given the rainfall totals already
seen with last night's and the ongoing activity.

The main change to the going forecast has been to retool POPs
through late afternoon, spreading higher values farther west this
afternoon. Other elements have been adjusted according to current
trends. Updates already out.

PREV DISCUSSION... /Issued 647 AM CDT Thu Mar 19 2020/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Periods of MVFR/IFR cigs/vsbys to continue this morning,
especially across the AR sites where rain and thunder coverage
will increase over the next few hours. Additional rain/thunder
chances toward the afternoon will be confined to SE OK and WC AR
along a sfc dryline. Gusty s-sw sfc winds will prevail for much
of the day, and then become more w-nw overnight as a cold front
moves through. VFR elements are expected at all sites from 00z on.

PREV DISCUSSION... /Issued Tulsa OK 235 AM CDT Thu Mar 19 2020/

DISCUSSION...

A persistent Omega block in the eastern Pacific will continue to
bring unsettled weather through the majority of the forecast
period. Strong to severe thunderstorms will be possible early
this morning with the potential for some redevelopment later this
afternoon across portions of southeast Oklahoma and northwest
Arkansas. Windy conditions behind the dryline are expected this
afternoon with gusts 40 to 45 mph across the northwest portions of
the area. This meets Wind Advisory criteria and a WA will be
issued soon. The first half of the weekend should remain largely
dry with the exception of southeast Oklahoma which may see some
precipitation on Friday. Saturday morning will likely need
frost/freeze warnings across much of the area given temps ranging
from the mid 20s to mid 30s across much of the area. The upcoming
work week looks wet with several rounds of precipitation expected.

Strong to isolated severe storms are ongoing across the CWA. These
are expected to continue through much of the early morning hours.
The low level jet will continue to strengthen until about 09Z
tonight after which the jet should begin to weaken and thus the
overall storm activity as well. In the mean time, damaging winds
gusts and heavy rainfall which may lead to flash flooding are the
biggest concerns. Lower, but not zero, severe weather risks
include a hail and tornado threat. The severe potential may
continue to increase a little over the next few hours as 925mb
winds begin to increase. Several rounds of showers and storms,
some of which could be severe, will continue through the morning
hours.

These showers and storms should exit/diminish by mid to late
morning. A dry line will move through the area from west to east
through the late morning and afternoon/evening hours. Locations
behind the dryline will see no chances for precip while locations
ahead of the dryline will continue to see chances for
showers/storms. The best location, based on the latest CAMS
guidance, appears to be over SE OK early this afternoon. A couple of
these storms could be strong to marginally severe given favorable
dynamics and instability ahead of the dry line. As stated above,
locations behind the dryline will see gusty winds of 40 to 45mph at
times. These wind gusts are supported in a well mixed boundary layer
with the 925mb showing wind gusts in the 40 to 45mph range.

Friday will see a cold front pass through the area with surfaces
pressures beginning to increase as a result of a strong high
pressure moving into the north-central CONUS. The influence of
this strong (approximately 1040mb) high pressure will be felt
here with clearing skies Friday into Saturday and cold, light to
moderate NE winds ushering in well below normal temperatures for
this time of year. Temperatures Saturday morning are expected to
be in the 20s to near 30 from about I-40 and northward with lower
to mid 30s expected south of there. Given the greening and budding
vegetation across the area, freeze and frost headlines will
likely be warranted for Saturday morning for much of the area.

After a cool weekend, temperatures look to rebound nicely (70s by
Tuesday and Wednesday and 80s by Thursday) through the work week
next week as the aforementioned high pressure quickly moves off to
the east. Additional rounds of showers and will be possible
through the week (maybe an isolated storm or 2 as well) as we
return to a more favorable pattern for precipitation. With that
said, there really aren't any strong signals for heavy
precipitation next week which is a good sign for our rivers and
soils which will see a good amount of rain this morning from heavy
thunderstorms.

Snider

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 PM CDT this evening for OKZ049-053-057-
     058-060>076.

     Wind Advisory until 7 PM CDT this evening for OKZ054>056-059>061.

AR...Flash Flood Watch until 7 PM CDT this evening for ARZ001-002-010-
     011-019-020-029.

&&

AVIATION.....23
Hazardous weather outlook, Mar 19, 10:00 AM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1100 AM CDT Thu Mar 19 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1100 AM CDT Thu Mar 19 2020

...SEVERE THUNDERSTORM AND FLOODING POTENTIAL CONTINUES TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...Along and northwest of Interstate 44.
	ONSET...Ongoing.

DISCUSSION...
Strong to severe thunderstorms are ongoing late this morning
across parts of eastern Oklahoma and western Arkansas, with
additional development expected ahead of a dryline mid to late
afternoon primarily across areas west of Highway 75. The primary
severe weather threats will be damaging winds to 70 mph and hail
to the size of ping pong balls. However, low level shear supports
the development of rapidly developing, short duration tornadoes on
the leading edge of squall lines late this morning and possibly
into early afternoon, in addition to a limited potential for
tornado development with isolated storms this afternoon and
evening. This activity will transition east of the area during
the early to mid evening hours.

In addition to the severe weather potential, heavy rainfall and
flash flooding will continue to be a concern, especially given the
saturated grounds from recent rains. A Flash Flood Watch remains
in effect for areas along and southeast of Interstate 44
through this evening.

Strong southwest winds are expected to develop across parts of
northeast Oklahoma this afternoon. Occasional gusts near 40 mph
can be expected into early evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...High Wind Potential.
SATURDAY AND SUNDAY...No Hazards.
MONDAY AND TUESDAY...Thunderstorm Potential.
WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Cold air will move into the region following the passage of
tonight's cold front. Northerly winds will gust in the 25 to 30
mph range across northeast Oklahoma tomorrow behind the front. A
late season freeze is also likely to occur for a good portion of
northeast Oklahoma and far northwest Arkansas tomorrow night and
into Saturday morning.

A couple of upper level disturbances toward the latter part of the
weekend and into early next week will bring increasing chances for
showers and possibly a few thunderstorms.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Mar 19, 10:53 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1153 AM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      JENKS                   36.02N 95.97W
03/19/2020                   TULSA              OK   STORM CHASER

            STREET FLOODING AROUND 81ST AND ELWOOD IN JENKS

&&

JDS
Local storm report, Mar 19, 10:56 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1156 AM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     FLASH FLOOD      MUSKOGEE                35.75N 95.37W
03/19/2020                   MUSKOGEE           OK   PUBLIC

            STREET FLOODING IN MUSKOGEE ALONG 32ND STREET

&&

JDS
Local storm report, Mar 19, 11:07 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1207 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLASH FLOOD      BEGGS                   35.74N 96.07W
03/19/2020                   OKMULGEE           OK   DEPT OF HIGHWAYS

            SOCIAL MEDIA REPORT FROM ODOT INDICATING US HWY 75A IS
            CLOSED JUST NORTH OF BEGGS DUE TO HIGH WATER.

&&

JDS
Local storm report, Mar 19, 11:12 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1212 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     FLASH FLOOD      WARNER                  35.49N 95.31W
03/19/2020                   MUSKOGEE           OK   EMERGENCY MNGR

            SEVERAL STREETS FLOODED IN WARNER, INCLUDING 1ST, 3RD AND
            4TH STREETS.

&&

JDS
Special weather statement, Mar 19, 11:18 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1218 PM CDT Thu Mar 19 2020

ARZ001-OKZ063-069-191745-
Benton AR-Adair OK-Delaware OK-
1218 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENTON...SOUTHEASTERN
DELAWARE AND NORTHWESTERN ADAIR COUNTIES UNTIL 1245 PM CDT...

At 1218 PM CDT, strong thunderstorms were located along a line
extending from near Kansas to 6 miles east of Oaks to 6 miles east of
Scraper. Movement was northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Bentonville...                    Siloam Springs...
Gentry...                         Gravette...
Cave Springs...                   Decatur...
West Siloam Springs...            Colcord...
Kansas...                         Highfill...
Springtown...                     Maysville...
Northwest Arkansas Regional Air...
Twin Oaks...
Centerton...                      Fairmount...
Vaughn...                         Healing Springs...
Gallitin...                       Rocky Comfort...

LAT...LON 3638 9430 3626 9420 3606 9477 3612 9479
      3613 9480 3616 9480 3616 9482 3623 9488
      3650 9461
TIME...MOT...LOC 1718Z 243DEG 45KT 3620 9478 3615 9474 3609 9473
Special weather statement, Mar 19, 11:29 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1229 PM CDT Thu Mar 19 2020

ARZ001-010-OKZ069-191800-
Benton AR-Washington AR-Adair OK-
1229 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENTON...
NORTHWESTERN WASHINGTON AND NORTHEASTERN ADAIR COUNTIES UNTIL 100 PM
CDT...

At 1229 PM CDT, strong thunderstorms were located along a line
extending from Watts to 2 miles north of Westville to 2 miles
southwest of Baron. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Fayetteville...                   Springdale...
Farmington...                     Prairie Grove...
Tontitown...                      West Fork...
Lincoln...                        Westville...
Greenland...                      Watts...
Cincinnati...                     Baron...
Drake Field Airport...            Johnson...
Elm Springs...                    Walnut Grove...
Savoy...                          Ballard...
Wedington...                      Rhea...

This includes Interstate 49 between mile markers 52 and 75.

LAT...LON 3626 9420 3612 9411 3592 9407 3587 9463
      3600 9462 3611 9463
TIME...MOT...LOC 1729Z 255DEG 45KT 3612 9458 3603 9457 3589 9464

The radar

The Western Arkansas radar (KSRX), 111 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Benton

When
March 19, 11:45 AM CST to 5:15 PM CST
Where
Benton County, 0.24 mi NE of Osage Mills to 0.22 mi NE of Osage Mills
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.282, -94.267

Portions of Mill Dam Road were closed due to flooding.

Flash Flood, Washington

When
March 19, 12:20 PM CST to 5:15 PM CST
Where
Washington County, 2.08 mi WNW of Fayetteville to 1.83 mi WNW of Fayetteville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.078, -94.206

Portions of Highway 112 were closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881441, 881442.